Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 290, NWS Grand Forks, ND

August 20, 2020Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2020, 12:20 AM CDT for Kittson County, Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2020, 12:20 AM CDT (05:20 UTC)
Expired
Aug 20, 2020, 1:15 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 12:40 AM CDTTSTM WND GST 471 Ene Saint Vincent, MNMESONET STATION MN057 ST VINCENT MN 1 E.
Aug 20, 12:50 AM CDTHAIL 1.25Orleans, MN
Aug 20, 12:54 AM CDTTSTM WND GST 544 Sw Humboldt, MNNDAWN STATION AT 4 SW HUMBOLT MEASURED 54 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2129 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2129 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KFGF 200520
SVRFGF
MNC069-200615-
/O.NEW.KFGF.SV.W.0290.200820T0520Z-200820T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1220 AM CDT Thu Aug 20 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kittson County in northwestern Minnesota...

* Until 115 AM CDT.

* At 1219 AM CDT, a severe thunderstorm was located near Noyes, or 46
  miles north of Grafton, moving south at 15 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Noyes around 1230 AM CDT.
  Humboldt around 1255 AM CDT.
  Orleans around 105 AM CDT.
  Northcote around 115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4885 9677 4884 9717 4900 9721 4900 9689
TIME...MOT...LOC 0519Z 341DEG 14KT 4906 9712 

HAIL...1.50IN
WIND...<50MPH
 
$$

CJ
1 follow-up statement
017 
WWUS53 KFGF 200555
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1255 AM CDT Thu Aug 20 2020

MNC069-200615-
/O.CON.KFGF.SV.W.0290.000000T0000Z-200820T0615Z/
Kittson MN-
1255 AM CDT Thu Aug 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN KITTSON COUNTY...

At 1254 AM CDT, a severe thunderstorm was located over Humboldt, or
38 miles northeast of Grafton, moving south at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lancaster, Humboldt, Northcote and Orleans. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4885 9677 4884 9717 4897 9720 4900 9710
      4900 9689
TIME...MOT...LOC 0554Z 341DEG 14KT 4893 9705 

HAIL...1.50IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:53 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 19, 11:53 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT Wed Aug 19 2020

.UPDATE...
Issued at 1153 PM CDT Wed Aug 19 2020

Bumped up POPs a bit further for storms approaching the northern
counties. One cell just north of the international border has been
getting some pretty hefty 50dbZ cores, so will continue to monitor
as the shortwave comes down into our area.

UPDATE Issued at 954 PM CDT Wed Aug 19 2020

Showers approaching our northwestern counties from Manitoba have
been dissipating as they move southeast, but will continue to
monitor as the shortwave comes closer and we get some more of the
more robust convection moving into the area. Bumped up POPs a bit
across the north, as there should be some decent precip chances as
the shortwave moves into northern MN. There will be some elevated
instability with MU CAPE values around 2000 J/kg, and with deep
layer bulk shear at 30-35 kts, can't completely rule out a few
cells pulsing up to produce hail. Will continue to keep an eye on
storms as they arrive stateside.

UPDATE Issued at 635 PM CDT Wed Aug 19 2020

Clear skies with warm and humid conditions continue this evening.
Any thunderstorm development will hold off until well after
midnight as a weak shortwave comes over the top of the ridge.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 306 PM CDT Wed Aug 19 2020

A quiet, though muggy evening is expected across the area. There
may be another very subtle short wave that drops southeast late
tonight, which may set off a few more showers and storms. However,
think this should be after midnight, and pretty isolated.

Thursday will be another hot and muggy day, fairly similar to
today. The SPC day 2 outlook has a slim portion of the northeast
FA in a marginal risk. Their discussion mentions capping may
diminish there by afternoon, with warm advection providing the
needed lift. Models are all over the place in regard to timing and
placement for these few storms on Thursday. At this point, kept
precipitation chances on the low end, and fairly broadbrushed.
SPC mentions the best chance for a few strong to severe storms in
the northeast FA would be in the afternoon. Would expect any of
this activity to wane again in the evening.

.LONG TERM...(Friday through Wednesday)
Issued at 306 PM CDT Wed Aug 19 2020

Periodic thunderstorm chances will become a mainstay for the
majority of the forecast, with the most definitive chance coming
Friday afternoon into the evening. Moving into the weekend the
general warming trend will begin to diminish with temperatures
dipping into the 80s with some areas, particularly in the northern
extent of the CWA, sinking back into the 70s toward the end of the
forecast period.

Ensemble guidance is in agreement that the parade of shortwave
troughs will continue across the period, with the most pronounced
wave, at this time, moving through the area later in the afternoon
on Friday. Modest CAPE values of 3000+ J/kg will be in place with
persistent moisture advection in the low/mid levels. Confidence in
severe weather associated with this system is still low, however;
the possibility for severe weather is still not ruled out. The
second chance for thunderstorms introduces itself on Sunday
afternoon/evening as the upper level pattern transitions to zonal
flow. The beginning of the work week may see rain initially on
Monday morning as the thunderstorms exit the area. Towards the end
of the forecast period, ensembles are hinting at another shortwave
moving through the area and bringing with it the potential for
thunderstorms yet again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1153 PM CDT Wed Aug 19 2020

VFR conditions for all TAF sites that will continue into tomorrow.
Some showers and thunderstorms moving down from Canada, a bit more
widespread than expected so have VCTS at all but KFAR for the 09
to 13Z time frame. Quiet and VFR after with winds picking up from
the south-southeast at around 10 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Aug 19, 3:27 PM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
327 PM CDT Wed Aug 19 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-202030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
327 PM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible after midnight, however
severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:57 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau63 min
Aug 20, 1:27 AM CDTSpecial Weather StatementFGFMarshall33 min
Aug 20, 1:43 AM CDTSpecial Weather StatementFGFMarshall32 min
Aug 20, 2:23 AM CDTSpecial Weather StatementFGFMarshall, Pennington, Red Lake37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.